Hail, Clark
- When
- May 16, 12:40 PM CST
- Where
- Clark County, 0.85 mi SE of Neillsville Muni Arp
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.560, -90.510
An isolated severe thunderstorm produced penny size hail during the afternoon of May 16 near Neillsville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An isolated severe thunderstorm produced penny size hail during the afternoon of May 16 near Neillsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 16, 2:54 AM CST, 9 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 354 AM CDT WED MAY 16 2007 .SHORT TERM...TODAY THROUGH FRIDAY CHANCE OF HAIL THIS AFTERNOON...FROST POTENTIAL TONIGHT...AND DEW POINTS ON THURSDAY ARE THE MAIN CONCERNS FOR THIS PART OF THE FORECAST PACKAGE. AT 3 AM...THERE WAS A VERTICALLY STACKED LOW LOCATED ACROSS NORTHERN MINNESOTA. THIS SYSTEM HAS BEEN PRODUCING SHOWERS ACROSS NORTHERN MINNESOTA...WESTERN ONTARIO...AND SOUTHERN MANITOBA EARLY THIS MORNING...SO THE SYSTEM DEFINITLEY HAS SOME GOOD DYNAMICS ASSOCIATED WITH IT. THE MODELS ARE IN VERY GOOD AGREEMENT THAT THIS SYSTEM WILL MOVE SOUTHEAST ACROSS WISCONSIN TODAY. WITH DIURNAL HEATING THIS SYSTEM TODAY...THIS SYSTEM WILL ALSO HAVE SOME THERMODYNAMICS TO WORK WITH TOO. MEAN LAYER CAPES CLIMB INTO THE 300 TO 500 J/KG RANGE LATE THIS MORNING AND AFTERNOON. DUE TO THIS...I HAVE KEPT THE MENTION OF ISOLATED THUNDERSTORMS IN THE FORECAST. THE 1000-500 MB LAPSE RATES ARE RUNNING BETWEEN 7.5 AND 8 C/KM. THIS WILL RESULT THE DEVELOPMENT OF VIGOROUS LOW TOP CONVECTION. WITH 0-6 KM SHEAR AROUND 40 KNOTS...THERE SHOULD BE ENOUGH SHEAR TO SUSTAIN THE UPDRAFTS CAPABLE OF PRODUCING HAIL WHICH MAY APPROACH PENNY SIZE THIS AFTERNOON. I CONTINUE TO HAVE SOME QUESTIONS ON WHETHER WE WILL SEE ANY FROST TONIGHT IN NORTH CENTRAL AND CENTRAL WISCONSIN. THE FIRST QUESTION IS WHETHER THE RAIN WILL MOISTEN THE BOUNDARY LAYER ENOUGH THAT IT KEEP THE SURFACE DEW POINTS ABOVE FREEZING. SECONDLY...THE LIGHT WINDS WILL ALLOW LITTLE ADVECTION OF DRY AIR INTO THE REGION. FINALLY...THE CLOUDS WILL NOT BE CLEARING UNTIL THE OVERNIGHT HOURS. WITH SUCH A SHORT NIGHT...THIS WILL LIMIT THE AMOUNT THAT THE TEMPERATURES CAN COOL. DUE TO THESE REASONS...I HAVE DECIDED TO JUST LEAVE THE MENTION OF SCATTERED FROST AND NOT HEAD TOWARD A FROST ADVISORY FOR TONIGHT. ON THURSDAY...DIURNAL HEATING WILL ALLOW SOME OF THE DRIER AIR FROM ALOFT TO MIX DOWN TO THE SURFACE. AS A RESULT...I USED THE MIX DOWN DEW POINT TOOL TO LOWER THE SURFACE DEW POINTS DURING THE AFTERNOON. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY THE MODELS CONTINUE TO SHOW THAT A POLAR COLD FRONT WILL DROP SOUTH ACROSS THE AREA FROM SATURDAY INTO SATURDAY NIGHT. BOTH THE ECMWF AND GEM STALL THIS FRONT ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA ON SUNDAY MORNING...AND THEN MOVES BACK NORTH AS A WARM FRONT ON SUNDAY. MEANWHILE THE GFS HAS THE FRONT STALLING ACROSS SOUTHERN IOWA AND NORTHERN ILLINOIS ON SUNDAY AFTERNOON...AND THEN MOVES BACK AS A WARM FRONT ON SUNDAY NIGHT. OVERALL...I PREFER THE ECMWF AND GEM SOLUTION BECAUSE THEY HAVE BEEN MUCH MORE CONSISTENT. IN COLLABORATION WITH THE SURROUNDING OFFICES...I RAISED MY POPS ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN ON SATURDAY AND SATURDAY NIGHT. I ALSO BROUGHT THE POPS FURTHER SOUTH ON SUNDAY. WITH SOME CAPPING AHEAD OF THE COLD FRONT ON SATURDAY... TEMPERATURES SHOULD WARM ABOVE THE CURRENT FORECAST GUIDANCE. SINCE THERE WAS UNCERTAINTY BY SOME OF THE OTHER OFFICES TO DO THIS...I JUST RAISED MY TEMPERATURES BY A COUPLE OF DEGREES AND STILL STAYED WITHIN COLLABORATION. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1208 PM CDT WED MAY 16 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 1208 PM CDT WED MAY 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE AREA DURING THE MID AFTERNOON INTO EARLY EVENING HOURS. THE MAIN THREAT AREA IS ALONG AND EAST OF THE MISSISSIPPI RIVER. A VIGOROUS UPPER LOW TRACKING SOUTHEAST ACROSS THE REGION...COMBINED WITH SEASONABLY COLD AIR ALOFT AND FAVORABLE WINDS ALOFT IS EXPECTED TO PRODUCE A FEW THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING. THE MAIN SEVERE THREAT LOOKS TO BE PENNY TO NICKLE SIZED HAIL...HOWEVER WITH A WEAK SURFACE LOW AND COLD FRONT IN THE AREA... AN ISOLATED TORNADO IS ALSO POSSIBLE. WITH CLEARING SKIES AND COLD CANADIAN HIGH PRESSURE BUILDING IN BEHIND THE SYSTEM TONIGHT...PATCHY FROST IS POSSIBLE LATE TONIGHT AND THURSDAY MORNING IN LOW LAYING AREAS ALONG AND NORTHEAST OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE LATER SATURDAY THROUGH TUESDAY...BUT IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY BETWEEN THE HOURS OF 2 PM TO 7 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25410.